New Mexico, 2012Flash Flooding and Hail in New Mexico, August 16, 2012
August 16, 2012 · NWS ABQ · 8 events in 2 counties and zones
The upper level high was positioned from northern Arizona southeast across west central New Mexico. A backdoor cold front that made its way into the state the previous night was the main focus for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level high was positioned from northern Arizona southeast across west central New Mexico. A backdoor cold front that made its way into the state the previous night was the main focus for thunderstorm development. Abundant low and mid level monsoonal moisture and instability with precipitable water values of 100 to 125 percent of normal further enhanced convective activity. Locally heavy rainfall was observed with radar estimated rainfall rates up to 5 inches per hour. Numerous locations within Sandoval and Santa Fe counties reported strong gusty winds, large hail, and flash flooding. The New Mexico Rail Runner was stranded near Pena Blanca as significant flash flooding developed beneath a rail bridge and within nearby low lying areas. This event garnered significant local media and social media attention.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 16, 2:23 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 2:23 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
323 PM MDT THU AUG 16 2012
.DISCUSSION...
DEFINITE INCREASE IN STORM STRENGTH AND COVERAGE TODAY AS EXPECTED
WITH SEVERAL FORCING MECHANISMS IN PLACE OVER THE STATE. CIRA BLENDED
PWAT IMAGERY SHOWING VALUES OF 100-125 PCT OF NORMAL. THE AXIS OF THE
H5 RIDGE IS POSITIONED FROM NORTHERN AZ SOUTHEAST ACROSS WEST CENTRAL
NM. H5 TEMPS OF -6 TO -7C ARE HELPING NOT TO CAP ANY CONVECTION AS
HAS BEEN THE CASE. WINDS ARE ALSO VERY WEAK ABOVE 700MB SO COMBINATION
OF HIGHER MOISTURE...COOLER TEMPS ALOFT...AND GOOD SURFACE HEATING WILL
ALLOW FOR LOCALLY HEAVY RAINFALL THRU THIS EVENING. THE HRRR AND RUC
MODELS INDICATE CONVECTION WILL ORGANIZE INTO THE MIDDLE RIO GRANDE
VALLEY SOUTHEASTWARD SO HAVE RAISED POPS TO HIGH CHANCE AND LIKELY.
DID NOT HAVE HIGH ENOUGH CONFIDENCE TO PLACE LOCALLY HEAVY RAINFALL
WORDING IN FORECAST FOR TONIGHT...AND FOR THAT MATTER THE NEXT FEW
DAYS...AS IT WILL BE HARD TO PINPOINT ANY SPECIFIC AREA FOR ENHANCED
THREAT.
THE H5 RIDGE AXIS WILL CHANGE LITTLE OVER THE NEXT FEW DAYS...SETTING
UP WEAK STEERING FLOW FOR CENTRAL AND WESTERN NM WHILE THE EAST ENJOYS
THE BENEFITS OF NW FLOW ALOFT. LIGHT UPSLOPE FLOW ACROSS THE PLAINS
ONTO THE EAST SLOPES BENEATH NW FLOW WILL BE FAVORABLE FOR POTENTIALLY
SOME OF BEST PRECIP SEEN IN QUITE SOME TIME. ANOTHER BACK DOOR FRONT
SUNDAY WILL JUST ENHANCE MOISTURE AND PRECIP CHANCES AGAIN. RAISED
POPS EVEN MORE TO THE HIGH CHANCE/LIKELY CATEGORY THRU THE WEEKEND.
TEMPS WILL BE MUCH CLOSER TO NORMAL AND EVEN A FEW DEGREES BELOW. GAP
WINDS ARE EXPECTED AGAIN IN THE RIO GRANDE VALLEY SATURDAY EVENING
INTO SUNDAY MORNING.
MODELS REMAIN AT ODDS BEYOND THE WEEKEND WITH HOW MUCH CONDITIONS WILL
DRY OUT. THE GFS HAS THE RIDGE SLIDING EAST AND CENTERING OVER CENTRAL
NM MONDAY THRU MOST OF NEXT WEEK...WHILE THE ECMWF KEEPS THE RIDGE TO
THE WEST AND FORCING MORE BACK DOOR FRONTS INTO THE AREA. GIVEN THE
PATTERN THIS SUMMER WILL BE FAVORING THE ECMWF AT THIS TIME...WHICH
WILL KEEP TEMPS NEAR NORMAL AND PRECIP CHANCES PERHAPS AT CLIMO FOR
LATE AUGUST. GUYER
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH AT LEAST MIDWEEK NEXT
WEEK.
FCST MODELS REMAIN IN FAIRLY GOOD AGREEMENT ON GENERAL FCST PATTERN
THROUGH THE START TO MIDDLE OF NEXT WEEK. UPPER HIGH CENTER TO
CONTINUE TO MEANDER BACK AND FORTH GENERALLY BETWEEN NV AND AZ. THIS
WILL ALLOW FOR SOME WEAK TO MODERATE LOW LVL MOISTURE REPLENISHMENT
FROM THE E THROUGH S FROM TIME TO TIME WITH COMBINATION OF WESTBOUND
THROUGH NORTHBOUND OUTFLOWS FROM STORM COMPLEXES IN S AND E HALVES
OF THE STATE AS WELL AS CURRENT WEAKENING BACK DOOR FRONT VCNTY OF
RIO GRANDE VALLEY AS OF THIS WRITING AND ANOTHER ONE DUE INTO E AND
PERHAPS CENTRAL NM OVER THE WEEKEND.
SHOWERS AND STORMS THIS EVE AND OVERNIGHT TO BE MOST NUMEROUS...AND
WITH GOOD WETTING FOOTPRINTS...TO E OF THE CONTINENTAL DIVIDE WITH
MOST LIGHTNING OVER WITH BY OR NOT TOO LONGER AFTER MIDNIGHT...
ESPECIALLY HIGHER TERRAIN. GOOD TO EXCELLENT HUMIDITY RECOVERIES
OVERNIGHT.
FOR FRIDAY...ACTIVE CONVECTION EXPECTED ACROSS THE STATE...WITH
WETTING RAINS THE BEST BET AGAIN E OF DIVIDE. MINIMUM HUMIDITIES
INCREASING TO THE HIGH 20S TO THE MID 40S PCT RANGE OVER MUCH OF THE
STATE...WITH SOME HIGH TEENS AND 20S PCT REMAINING OVER THE DRYER
NORTHWEST QUADRANT. AGAIN GOOD TO EXCELLENT HUMIDITY RECOVERY
OVERNIGHT.
SATURDAY WILL BRING WEAK COLD FRONT INTO THE NORTHEAST PLAINS...
PROGRESSING TO THE S AND W LATER IN THE DAY THROUGH SUN AM. WETTING
RAINS MOST LIKELY ALONG AND E THROUGH N OF FRONTAL BOUNDARY. NW
PLATEAU STILL GETTING THE SHORT END OF THE STICK WITH REGARDS TO
CONVECTION AND WETTING RAIN. VERY GOOD TO EXCELLENT RECOVERIES
OVERNIGHT FOR ALL BUT THE NORTHWEST...WHERE RECOVERY WILL DROP BACK
INTO THE GOOD CATEGORY. FOR SUN THROUGH TUE THE UPPER HIGH AND RIDGE
STILL GENERALLY TO W OF NM. PRETTY GOOD CHANCES FOR WETTING RAINS
SUNDAY BUT BEGINNING A BIT OF A DOWNTURN MON AND TUE. AFTN TEMPS
SHOULD WARM A FEW DEGREES MOST AREAS BY MON OR TUE AND THIS WILL
LOWER MIN HUMIDITIES AND LESSEN OVERNIGHT RECOVERIES. 43
&&
.AVIATION...
18Z TAF CYCLE
BACK DOOR COLD FRONT AS OF MIDDAY LOCATED APPROX FROM WESTERN RIO
ARRIBA COUNTY THEN SOUTHWARD JUST TO THE WEST OF THE MIDDLE RIO
GRANDE VALLEY THEN INTO EASTERN SOCORRO COUNTY. THIS FRONT WILL NOT
LIKELY MOVE TOO MUCH FARTHER WEST THROUGH LATE AFTN...BUT SHOULD
MAKE IT TO OR A LITTLE WAYS EITHER SIDE OF THE CONTINENTAL DIVIDE
TONIGHT. THIS PATTERN WILL SET UP SCT TO AT TIMES NUMEROUS SHRA AND
TSRA COVERAGE LATE THIS AFTERNOON INTO TONIGHT. IN TAFS...VCTS SHOWS
MOST LIKELY EXPECTED TIME OF THUNDERSTORM ACTIVITY IN VCNTY OF SAID
AIRPORT. THE LATER VCSH GROUPS INDICATE REDUCED BUT NOT ZERO
LIGHTNING POTENTIAL AND SOME RAINFALL REMAINING IN VCNTY FOR ALL
POINTS. HEAVIER RAINFALL TODAY MAY DROP CIGS AND VSBY TO MVFR IN
HEAVIER TSTMS FOR RELATIVELY BRIEF PERIODS. TSRA DIMINISHING AFTER 4
OR 5Z OTHERWISE...VFR CONDITIONS AT ALL POINTS OVER THE NEXT 24
HOURS. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 68 94 63 93 / 10 10 10 10
DULCE........................... 52 87 51 87 / 20 30 20 20
CUBA............................ 55 87 56 86 / 30 50 30 30
GALLUP.......................... 60 88 58 88 / 20 30 20 10
EL MORRO........................ 56 80 53 80 / 30 40 30 20
GRANTS.......................... 57 83 52 85 / 30 40 30 20
QUEMADO......................... 56 81 56 85 / 40 40 30 30
GLENWOOD........................ 60 88 56 86 / 50 40 40 20
CHAMA........................... 54 80 49 80 / 30 40 20 40
LOS ALAMOS...................... 62 81 58 82 / 40 60 40 60
PECOS........................... 57 77 59 78 / 50 60 40 60
CERRO/QUESTA.................... 57 79 51 80 / 40 50 30 60
RED RIVER....................... 48 72 45 72 / 50 60 30 60
ANGEL FIRE...................... 48 74 46 74 / 50 60 40 60
TAOS............................ 54 83 53 83 / 40 50 30 50
MORA............................ 52 74 56 75 / 50 60 40 60
ESPANOLA........................ 59 87 58 88 / 40 40 30 50
SANTA FE........................ 62 81 59 82 / 50 50 30 60
SANTA FE AIRPORT................ 63 85 61 85 / 40 50 30 50
ALBUQUERQUE FOOTHILLS........... 65 88 65 88 / 50 40 40 40
ALBUQUERQUE HEIGHTS............. 70 90 67 90 / 50 30 40 30
ALBUQUERQUE VALLEY.............. 67 92 63 93 / 50 30 40 30
ALBUQUERQUE WEST MESA........... 69 91 65 92 / 40 30 40 30
LOS LUNAS....................... 66 90 62 91 / 50 30 40 30
RIO RANCHO...................... 69 92 65 92 / 40 40 40 40
SOCORRO......................... 69 94 66 96 / 60 40 50 30
SANDIA PARK/CEDAR CREST......... 61 85 57 85 / 50 60 50 60
TIJERAS......................... 63 88 58 88 / 50 50 40 60
MORIARTY/ESTANCIA............... 60 82 57 82 / 60 60 50 60
CLINES CORNERS.................. 59 81 60 81 / 50 60 50 60
GRAN QUIVIRA.................... 61 83 62 84 / 60 50 50 60
CARRIZOZO....................... 63 86 64 86 / 40 40 50 50
RUIDOSO......................... 57 75 58 77 / 40 50 50 60
CAPULIN......................... 58 80 56 78 / 40 40 40 50
RATON........................... 59 88 60 86 / 40 50 40 50
SPRINGER........................ 59 86 61 86 / 40 50 40 50
LAS VEGAS....................... 57 80 58 81 / 50 60 50 60
CLAYTON......................... 61 87 59 84 / 30 40 50 40
ROY............................. 64 82 64 85 / 40 50 50 50
CONCHAS......................... 68 90 67 92 / 30 50 50 50
SANTA ROSA...................... 66 90 67 93 / 40 50 50 50
TUCUMCARI....................... 68 91 68 93 / 30 50 50 50
CLOVIS.......................... 66 87 69 88 / 30 50 40 40
PORTALES........................ 68 88 70 87 / 30 50 30 40
FORT SUMNER..................... 70 89 69 91 / 30 50 40 40
ROSWELL......................... 71 91 71 89 / 30 30 30 30
PICACHO......................... 64 84 62 83 / 30 40 30 50
ELK............................. 60 79 59 78 / 30 40 30 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
GUYER
Hazardous weather outlook, Aug 16, 4:34 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT THU AUG 16 2012
NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT THU AUG 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...AS
ANOTHER BACK DOOR COLD FRONT HEADS FROM NORTHEAST TO SOUTHWEST
ACROSS NORTHERN AND CENTRAL NEW MEXICO TODAY AND TONIGHT...SHOWER
AND THUNDERSTORM COVERAGE WILL INCREASE SIGNIFICANTLY. HEAVY
DOWNPOURS...GUSTY WIND...SMALL HAIL...AND THE THREAT FOR LOCALIZED
FLASH FLOODING IS A CONCERN...ESPECIALLY WITHIN AND BELOW RECENTLY
BURNED FORESTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN EASTERLY SURFACE FLOW WILL CONTINUE TO BRING IN GULF MOISTURE
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE WEEKEND. THE THREAT FOR
LOCALIZED FLASH FLOODING WILL REMAIN A CONCERN...ESPECIALLY FROM
THE CENTRAL MOUNTAIN CHAIN EASTWARD. DRIER AIR WILL BEGIN TO MOVE INTO THE
STATE FROM THE GREAT BASIN ON MONDAY...LIMITING SHOWER AND
THUNDERSTORM CHANCES SOMEWHAT MONDAY...AND TO MAINLY MOUNTAINS
TUESDAY AND WEDNESDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
In the hours before
Special weather statement, Aug 16, 1:04 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT THU AUG 16 2012
NMZ512-513-515-162015-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS
ABOVE 9500 FEET/RED RIVER-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
204 PM MDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TAOS AND WESTERN COLFAX
COUNTIES THROUGH 215 PM MDT...
AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIMARRON CANYON STATE PARK...OR ABOUT 22
MILES EAST OF TAOS...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ANGEL FIRE.
&&
LAT...LON 3644 10497 3633 10514 3633 10531 3652 10539
3660 10526 3660 10510
TIME...MOT...LOC 2005Z 337DEG 9KT 3646 10519
GUYERSpecial weather statement, Aug 16, 1:31 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
231 PM MDT THU AUG 16 2012
NMZ512-515-162100-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-WEST SLOPES SANGRE DE CRISTO
MOUNTAINS-
231 PM MDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TAOS AND EXTREME
SOUTHWESTERN COLFAX COUNTIES THROUGH 300 PM MDT...
AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF BLACK LAKE...OR ABOUT 17 MILES
EAST OF TAOS...MOVING SOUTH AT 5-10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...BLACK LAKE.
&&
LAT...LON 3628 10513 3627 10533 3637 10535 3639 10523
TIME...MOT...LOC 2030Z 345DEG 7KT 3633 10529
44
Special weather statement, Aug 16, 4:24 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT THU AUG 16 2012
NMZ518-170000-
SANTA FE METRO AREA-
524 PM MDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA FE AND EXTREME
EASTERN SANDOVAL COUNTIES THROUGH 600 PM MDT...
AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA BAJADA...OR ABOUT 20 MILES NORTHEAST OF
BERNALILLO...MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...CERRILLOS HILLS STATE PARK AND
MADRID.
THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 255 AND 268...
&&
LAT...LON 3550 10608 3541 10615 3539 10632 3548 10641
3556 10635 3556 10627
TIME...MOT...LOC 2324Z 304DEG 6KT 3549 10627
44Event by event
3 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Sandoval
- When
- August 16, 4:35 PM MST to 4:45 PM MST
- Where
- Sandoval County, San Felipe Pueblo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.430, -106.450
Severe wind gusts were estimated up to 60 mph. Traffic flow was significantly impacted along Interstate 25 as visibilities were dramatically reduced.
Thunderstorm Wind, Santa Fe
- When
- August 16, 4:35 PM MST to 4:45 PM MST
- Where
- Santa Fe County, Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.410, -106.150
A slow-moving thunderstorm produced a major downpour and wind gusts estimated near 60 mph. Reduced visibilities in blowing dust were also observed.
Flash Flood, Sandoval
- When
- August 16, 5:00 PM MST to 7:00 PM MST
- Where
- Sandoval County, 0.45 mi W of Domingo to 0.52 mi E of Domingo
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.509, -106.328
The New Mexico Rail Runner suspended operations around 6pm as a southbound train was stranded near Pena Blanca due to flash flooding beneath a large rail bridge. There was significant flash flooding observed in nearby low lying areas along the rail tracks. This event garnered significant local media attention and numerous You Tube videos were posted capturing the dramatic flooding around the area.
Hail, Santa Fe
- When
- August 16, 5:09 PM MST to 5:10 PM MST
- Where
- Santa Fe County, Golden
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.270, -106.210
Quarter size hail reported in Golden.
Hail, Santa Fe
- When
- August 16, 5:36 PM MST to 5:40 PM MST
- Where
- Santa Fe County, 5.56 mi N of Edgewood
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.150, -106.190
Golfball sized hail stones were reported 6 miles north of Edgewood.
Thunderstorm Wind, Santa Fe
- When
- August 16, 5:36 PM MST to 5:45 PM MST
- Where
- Santa Fe County, 5.56 mi N of Edgewood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.150, -106.190
A seven inch diameter tree limb knocked down 6 miles north of Edgewood.
Flash Flood, Santa Fe
- When
- August 16, 6:35 PM MST to 7:35 PM MST
- Where
- Santa Fe County, 4.87 mi N of Edgewood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 35.140, -106.190
Hwy 344 just north of Frost Rd was under 3-4 feet of fast-moving water. At least one vehicle was trapped that required local fire department assistance.
Flash Flood, Sandoval
- When
- August 16, 7:20 PM MST to 8:27 PM MST
- Where
- Sandoval County, 1.34 mi N of Sandia Pueblo to 1.5 mi N of Sandia Pueblo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.269, -106.571
Water and debris significantly impacted State Road 313 near Sandia Wash a few miles north of Sandia Pueblo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392070, 392071, 393036, 392066, 392068, 392069, 392097, 392118.